FDA issues new warnings related to cipro, levaquin and other similar fluoroquinolone antibiotics
Posted: May 21, 2016
On May 12, 2016, the FDA issued a Drug Safety Communication advising that physicians restrict fluoroquinolone antibiotic use for uncomplicated infections and issued a warning about disabling side effects that can occur together. See FDA Drug Safety Communication. The FDA noted that serious side effects of these drugs, which include Levaquin, generally outweigh the benefits for patients with uncomplicated infections, such as sinusitis, bronchitis, or common urinary tract infections. These drugs should only be reserved for patients who do not have alternative treatment options.
The bulletin further stated that an FDA review has shown that fluoroquinolones are associated with disabling and potentially permanent serious side effects “that can occur together” (emphasis added) involving tendons, muscles, joints, nerves and the central nervous system. Therefore, the FDA is now requiring that the drug labels and medication guides for all fluoroquinolones be updated to reflect this “new safety information.”
The FDA advised patients to contact their doctors if they have tendon, joint and muscle pain, pins and needles or prickling sensations, confusion and hallucinations. The FDA further advised doctors to stop systemic fluoroquinolone treatment if any patient reports serious side effects.
Fluoroquinolones are very strong antibiotics which are used to treat serious bacterial infections. Cipro is a fluoroquinolone, as are other medications such as Levaquin, Avelox, Floxin and others.
The FDA has issued two previous fluoroquinolone peripheral neuropathy warnings, in 2008 and in 2013. In 2008, the FDA stated, “Peripheral neuropathy is a nerve disorder occurring in the arms or legs. Symptoms include pain, burning, tingling, numbness, weakness, or change in sensation to light touch, pain, or temperature, or the sense of body position.” The FDA has now determined that the risk of fluoroquinolone peripheral neuropathy, which may be permanent, is so severe that it could outweigh the benefits.
In addition, the FDA issued a Black Box warning for Cipro, Levaquin and other related antibiotics because of an elevated risk of tendonitis and tendon rupture. They stated, “Selection of a fluoroquinolone for the treatment or prevention of an infection should be limited to those conditions that are proven or strongly suspected to be caused by bacteria.”
The fluoroquinolones have also been associated with a higher risk of tears (dissections) or ruptures (aneurysms) of the aorta.
The safety issues described in the Drug Safety Communication were also discussed at an FDA Advisory Committee meeting in November 2015.
If you or your loved one has suffered from severe fluoroquinolone, Levaquin or Cipro side effects, it is possible that you could be entitled to compensation for your injuries, disability as well as emotional, and financial damages. Contact the Law Office of Martin L. Glink today at 847-394-4900.